Alert archive / South Dakota / Flash Flood Warnings in 2021

Flash Flood Warning 1, NWS Rapid City, SD

July 16, 2021Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 16, 2021, 6:56 PM MDT for Oglala Lakota County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:56 PM MDT (00:56 UTC)
Expired
Jul 17, 2021, 1:00 AM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 82 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS53 KUNR 170056
FFWUNR
SDC102-170700-
/O.NEW.KUNR.FF.W.0001.210717T0056Z-210717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Rapid City SD
656 PM MDT Fri Jul 16 2021

The National Weather Service in Rapid City has issued a

* Flash Flood Warning for...
  Central Oglala Lakota County in southwestern South Dakota...

* Until 100 AM MDT Saturday.

* At 656 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, and roads
           as well as other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Areas along Porcupine and Wounded Knee Creeks as well as areas 
  around Porcupine, Manderson, Wounded Knee, Goose Neck Housing, 
  Sharps Corner, Thunder Valley, Lonesome Valley, Evergreen, 
  Rockyford, Porcupine Butte Housing, southern Badlands National 
  Park and western Pine Ridge Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4335 10277 4356 10259 4369 10224 4369 10214
      4364 10214 4349 10242 4319 10216 4309 10243

FLASH FLOOD...RADAR INDICATED

$$

Smith
2 follow-up statements
634 
WGUS73 KUNR 170153
FFSUNR

Flash Flood Statement
National Weather Service Rapid City SD
753 PM MDT Fri Jul 16 2021

SDC102-170700-
/O.CON.KUNR.FF.W.0001.000000T0000Z-210717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oglala Lakota SD-
753 PM MDT Fri Jul 16 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MDT SATURDAY FOR 
NORTH CENTRAL OGLALA LAKOTA COUNTY...

At 753 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, as well as
         other poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Areas along Porcupine Creek, Wounded Knee Creek, and the White 
  River as well as locations around Rockyford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4341 10259 4348 10262 4368 10222 4369 10217
      4365 10219 4351 10247 4336 10235 4331 10247

FLASH FLOOD...RADAR INDICATED

$$

Smith
517 
WGUS73 KUNR 170654
FFSUNR

Flash Flood Statement
National Weather Service Rapid City SD
1254 AM MDT Sat Jul 17 2021

SDC102-170704-
/O.EXP.KUNR.FF.W.0001.000000T0000Z-210717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oglala Lakota SD-
1254 AM MDT Sat Jul 17 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING 
FOR NORTH CENTRAL OGLALA LAKOTA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4341 10259 4348 10262 4368 10222 4369 10217
      4365 10219 4351 10247 4336 10235 4331 10247

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 5:14 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 16, 5:14 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Fri Jul 16 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 228 PM MDT Fri Jul 16 2021

Current surface map has an area of lower pressure over eastern
Montana with a trough/dry line extending southward along the
Wyoming/South Dakota border. Upper level analysis has a shortwave
ridge of high pressure over the Rockies, with a few weak impulses
rounding the ridge as seen on water vapor imagery. Radar has a
couple of isolated storms over the northern Black Hills and Bear
Lodge Mountains. Temperatures range from the mid 80s over the
Black Hills into the 90s on the plains. Dew Points are in the 60s
ahead of the dryline/surface trough.

Steep lapse rates and moderate instability with 1000-1500 j/kg
MLCAPE will likely contribute to the development of additional storms
this afternoon as the cap weakens. Expect storms to continue to develop
this afternoon along the dryline and over the hills before
spreading southeast through the afternoon and evening. Effective
bulk shear of 30 to 35 kts should be sufficient for a few storms
to maintain updrafts, with strong winds and some hail being the
main threats from stronger storms. PWs are 75% of average today
across the hills, with higher PW values over south central South
Dakota. Storm motion is around 20 kts.

On Saturday, expect to see another impulse round the upper ridge in
the afternoon and evening. Initially, expect some high based
showers/storms form over the hills and along the lee trough in the
afternoon and evening. If any storms are able to make it off the
terrain, greater low level moisture east of the hills and modest
shear, may be able to support isolated/scattered organized storms on
the South Dakota plains. Isolated large hail and damaging winds
would be possible with any of these storms.

By Sunday, upper ridge builds with the upper high over the area,
resulting in mainly dry conditions and above average temperatures.
Highs will generally be in the 90s, possibly hitting 100 by the
middle of next week. The hot and dry conditions should hold for most
of the extended period, with only an isolated shower/storm over the
higher terrain during this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 513 PM MDT Fri Jul 16 2021

Thunderstorms will continue into the evening moving from the Black
Hills into southwestern and south central South Dakota. Some
storms will have strong winds and large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...MLS
Hazardous weather outlook, Jul 16, 11:49 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
1149 AM MDT Fri Jul 16 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for western South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday, but
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-171300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1149 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday
afternoon and evening, but severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 16, 5:50 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     1 E DWTN RAPID CITY     44.07N 103.21W
07/16/2021  M51 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

WFO UNR
Local storm report, Jul 16, 5:54 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     5 N SCENIC              43.86N 102.54W
07/16/2021  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

MLS
Special weather statement, Jul 16, 5:58 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Fri Jul 16 2021

SDZ031-032-043-073-170045-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
558 PM MDT Fri Jul 16 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...SOUTHEASTERN
MEADE...NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...

At 556 PM MDT, Doppler radar was tracking strong outflow winds along
a line extending from 8 miles northeast of Wasta to 4 miles east of
Badlands National Park. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors Center,
Pinnacles Ranger Station, Grindstone Butte, Delta 1 Launch Facility
and northeastern Badlands National Park.

This includes Interstate 90 in South Dakota between Mile Markers 100
and 140.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4370 10214 4370 10215 4369 10218 4369 10248
      4423 10240 4421 10170 4368 10171 4366 10214
TIME...MOT...LOC 2356Z 274DEG 36KT 4416 10233 4371 10239

Johnson
Local storm report, Jul 16, 6:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
07/16/2021  M51 MPH          PENNINGTON         SD   MESONET

0556 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
07/16/2021  M53 MPH          CAMPBELL           WY   MESONET

0604 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/16/2021  M56 MPH          PENNINGTON         SD   MESONET

&&

MLS
Local storm report, Jul 16, 6:17 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
07/16/2021  M55 MPH          PENNINGTON         SD   MESONET

0609 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/16/2021  M58 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Local storm report, Jul 16, 6:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     WASTA                   44.07N 102.45W
07/16/2021  M52 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min
Jul 16, 6:20 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Oglala Lakota, Pennington55 min
Jul 16, 7:12 PM MDTSevere Thunderstorm WarningUNRBennett, Oglala Lakota48 min
Jul 16, 7:18 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette57 min
Jul 16, 8:19 PM MDTSpecial Weather StatementUNRMellette, Todd41 min
Jul 16, 9:02 PM MDTSpecial Weather StatementUNRTodd43 min
Jul 16, 9:05 PM MDTSpecial Weather StatementUNR40 min
Jul 17, 2:14 PM MDTSpecial Weather StatementUNRLawrence46 min
Jul 17, 3:06 PM MDTSpecial Weather StatementUNRLawrence39 min
Jul 17, 4:05 PM MDTSpecial Weather StatementUNRLawrence40 min
Jul 17, 4:40 PM MDTSpecial Weather StatementUNRCuster50 min
Jul 17, 5:25 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 17, 5:34 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River41 min

Nearby

Flash Flood Warnings in South Dakota, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.